Current Mental Health – September 2019

Photo by VisualHunt

This post is a week late. Oops.

My mental health has actually been good this past month! I’ve been really active, doing more stuff like volunteering once a week, and physical therapy (for my right shoulder) twice a week.

Sometimes I didn’t follow through on my weekend plans, usually dinner and/or a movie. Part of that is because it’s been gray and rainy. But also because a part of me just wants to stay indoors and not leave my house. I don’t think I’m depressed, and I resolve to keep all of my plans this month.

In fact, we went to a nearby apple festival this past Saturday. I’d been looking forward to it because a candy shop I frequent was selling their caramel apples there, which they only make this time of year. I don’t know what I was expecting, but the reality was bad. It was so crowded, with people shuffling in different directions all at once. I was afraid we’d get separated (we also brought our dog), or that Rudy would get into a scrap with another dog (he didn’t). We stayed maybe 15 minutes, just enough time to find the candy booth and buy some caramel apples. Thankfully, the candy booth was near an entrance so we were able to leave the crowd quickly. We may have left early, but at least we showed up — and survived — so that’s pretty good.

My sleep has improved, I’m now only waking up once a night, like around 4ish. I then move to the sofa and I’m out again til about 7 or 8am.

The shakes haven’t been resolved, but I emailed my psychiatrist today. He said he will put me on a very low dose of Klonopin to — if not make them stop, then at least continue to minimize them. I’ll still be taking propranolol for that, too. I’ll let you know if it works next month.


Do you avoid crowded events/areas? Let me know in the comments!

Lithium and Hair Loss

hairloss
Photo credit: roger_mommaerts on Visualhunt / CC BY-SA

Recently, like in the last week, I’ve noticed that my hair’s falling out: there’s hair in the sink that wasn’t there before. I’m not going bald nor is my hair thinning, but it’s definitely falling out.

So I did some research about lithium side effects and hair loss. Apparently, lithium affects the thyroid in such a way that causes hair to fall out. Wonderful. I don’t want to take yet another medication to combat this particular side effect, like I do with the tremors. I think I’d rather shave my head than take more medication. Seriously.

I am less than thrilled.

What side effects — if any — have you experienced from taking lithium?

Lithium Shakes

419286041_6e68fb9f22
Photo credit: mirjoran on VisualHunt.com / CC BY

Shortly after I began taking lithium, I noticed that my hands started shaking, not a lot — you’d have to look at my hand up close or something in order to see it. Then it got worse.

My thumb and forefinger would jump the way your knee does when a doctor hits you there with that little hammer. My lips quivered. I couldn’t hold a glass steady in my hand. I had to drink through a straw!

I told my psychiatrist about this, and he prescribed propranolol, which is a beta blocker and supposed to help with the tremors. I’ve been taking it for about 2 months now, and it does help with “the shakes”.

However, it hasn’t totally helped — they’re still there, most noticeably when I attempt to insert my contact lenses. It’s such a pain, especially because it used to only take one try to put them on. Now, it can take up to 16 tries (I counted). And using eye drops? Forget it. It ends up on  my face. While I’m doing either of these, I tell myself to chill and be patient, something that doesn’t always come easy to me.

Have you taken lithium or any other medications? What side effects did you experience?

Side Effects I’ve Experienced on Lithium and Prozac

4826299756_c76d2b63de_z
Photo credit: Divine Harvester on Visualhunt.com / CC BY-NC-SA

Some of you know that once I started taking 20mg Prozac in October, it worked great on my mood, but caused my hands to shake. Then my psychiatrist upped it to 40mg in December or January (I can’t remember when, exactly). The shakes became worse.

These past 3 weeks, my Prozac has been tapered down to 10mg, and after talking with my psychiatrist today, he took me off Prozac completely. You’d think the shakes would improve, the tremors had become so bad, that I couldn’t even hold a glass at my brother-in-law’s birthday brunch yesterday. My sister asked the waitress for a straw. I can’t text because I lack fine motor control, my writing is now cramped, and I can barely write my signature. I think the shakes come from the lithium.

I’d heard something vague about lithium possibly causing the shakes, too. I’ll have to Google it. The psychiatrist also put me on some beta-blocker the name of which I don’t know, in order to help stop the tremors. I hope it works.

This, of course, is my experience with these medications, and not to scare anyone away.

Have you ever taken a medication that gave you really bad tremors? What did you do?


Daily Prompt: Vague

Miserable About My Weight Gain

14480992194_d94e7c6354_z
This is EXACTLY how I look, even in my new jeans; Photo credit: Tobyotter on VisualHunt / CC BY

I haven’t written about my mother in a while, partly because of my current mental health issues, so my therapist and I temporarily stopped working on Daughter Detox, which is a book that includes exercises on “recovering from an unloving mother and reclaiming your life.” (That’s the book’s subtitle.)

I’ve already mentioned this, but I have to say it again: I’m uncomfortable with my appearance. I’m not sure why, but I don’t focus so much on my face (my mom used to call me ugly, which I guess I’ve accepted — still working on disbelieving that), but I’m obsessed with my weight. Last spring I weighed 129 lbs. Now I’m up to 140 lbs. no thanks to Prozac and now the lithium, too.

In my research, I discovered that for both medications, 25% of patients gain weight from them. Well, I guess I’m that 1 in 4. Is it even possible to thwart medication weight gain? If I exercise, will it reduce my weight? Or do I just need to suck it up and accept the weight? What are your thoughts?

Also, I bought new jeans and long-sleeve tops yesterday because: 1) I can’t fit into my old jeans or khakis; and 2) to hide my self-harm scars. Looking at myself in the dressing room mirror was so defeating. I know I should follow the advice that was written in the post I reblogged last night, but it’s so hard.

If you’ve gained weight from medication, were you able to stay on the meds and lose weight through exericise/diet?

Tomorrow Afternoon: my first day of PHP!


Daily Prompt: Thwart